A white 24-year-old female presents with erythematous, papulopustular patches of skin in a muzzle-like distribution surrounding the mouth, chin, and glabellar region. The lesions are tender to palpation, associated with a stinging and burning sensation, and are aggravated by exfoliating facial washes. Two-year treatment history includes a variety of topical antibiotics, azelaic acid cream, retinoid agents, benzoyl peroxide preparations, topical corticosteroids, and oral tetracycline for cyclic recurrences of outbreaks. These treatment methods were previously successful with complete resolution of each outbreak; however, at present the lesions are persisting despite treatment.
Submit your diagnosis to see full explanation.
Perioral dermatitis, an acneiform eruption, is often referred to as periorificial dermatitis and rosacea-like dermatitis. It is a relatively common chronic inflammatory papulopustular dermatitis of the skin affecting the perioral region with occasional spreading to the perinasal and periocular areas.1 It is characteristically diagnosed in young to middle-aged women (ages 20 to 45 years).1,2 It typically manifests as a circumoral eruption of grouped scaly erythematous papules and pustules measuring 1 to 2mm in diameter sparing the vermilion border.3 Accompanying symptoms of stinging, burning, and tenderness are often mild. Perioral dermatitis is often misdiagnosed and treated inappropriately due to presenting similarly to other facial acneiform and inflammatory eruptions.4
The etiology of perioral dermatitis remains an enigma; however, the use of topical steroids on the face often precedes the appearance of the disease.1,2 The pathophysiology of topical steroids being the culprit is common as it leads to an overgrowth of yeast, bacteria, and other organisms in the hair follicle due to local immune suppression and impairment in the skin barrier.1,3 Confirmatory diagnosis of perioral dermatitis following topical steroid use involves clinical history of a cyclical pattern or rebound phenomenon, and clinical presentation of predominantly pustules and papules on an erythematous base localized in the circumoral region is usually enough to establish the diagnosis.1
The primary goal and first step in management of perioral dermatitis is referred to as “zero therapy,” meaning the discontinuation of all topical pharmacotherapies and abandonment of abrasives, moisturizers, and all other possible irritants.1 Initial worsening of symptoms is presumed with the removal of topical corticosteroid use. Initial treatment options for perioral dermatitis include systemic antibiotics such as tetracycline, minocycline, or doxycycline for a period of 3 to 4 months for effective resolution, while other studies suggest that topical metronidazole cream should be considered initially.1-3 Topical treatments include anti-acne drugs such as benzoyl peroxide, adapalene, and azelaic acid. A combination of a systemic antibiotic with either a topical antibiotic such as clindamycin, metronidazole, or erythromycin or a topical anti-acne drug is commonly recommended.2,3
The evaluation of coexisting perioral dermatitis and Candida species is a poorly explored topic with exiguous evidence-based reviews, but research has shown that microbiologic factors, including Candida and other fungi, have demonstrated culpability as a causative factor.1,6,7
Katie Armstrong is a physician assistant student at Augusta University in Georgia, and Alicia Elam, PharmD, is an associate professor and associate admissions director in the Physician Assistant Department at Augusta University.
- 1. Lipozencic J, Hadzavdic SL. Perioral dermatitis. Clin Dermatol. 2014;32(1);125-130.
- 2. Lipozencic J, Ljubojevic S. Perioral dermatitis. Clin Dermatol. 2011;29(2);157-161.
- 3. Tilton EE, Bavola C, Helms SE. Rash around the mouth: what is it? J Am Acad Dermatol. 2015;146(5);337-340.
- 4. Dessinioti C, Antoniou C, Katsambas A. Acneiform eruptions. Clin Dermatol. 2014;32(1);24-34.
- 5. Kuflik JH, Janniger CK, Piela ZC. Perioral dermatitis: an acneiform eruption. Cutis. 2001;67(1);21-22.
- 6. Massone C, Propst E, Kopera D. Rosacealike dermatitis with Candida albicans infection. Arch Dermatol. 2006;142(7):927-947.
- 7. Bradford, Linwood G, Montes, Leopoldo F. Perioral dermatitis and Candida albicans. Arch Dermatol. 1972;105;892-895.